Login
Questions or Comments!
admin@frumsupport.com

Get FrumSupport News! Join our mailing list.
Email:


Search

Navigation:

 Tehilim List  < Refresh >
TOPIC TITLE: Clonidine
Created On 11/12/13 7:19 AM
Topic View:

View thread in raw text format


TBear
Senior Supporter

Posts: 275
Joined: Feb 2012

11/12/13 7:19 AM
User is offline

Hi Dr. Price,

Background info:
My 9 year old has been on Vyvanse 20 mg for 2 and a half years during school (off on Shabbos/ Sunday/ Summer) She is very active and it has been hard for her to concentrate without - but her sleep and weight gain were adversely effected so the doctor did not want to increase dosage - especially since she is learning. Her standardized test scores came back 100% on the math - 99 % vocab, 98%reading.... but she is extremely slow with her writing and gets very upset when changing from a task she has not finished (the whole class has finished) When tested orally, or with a computer, she does well. Her imagination when telling stories, or finding solutions is beyond her years.

Add to that a very dynamic emotional reaction to stimuli - either for joy or upset and a overly giving tendency coupled with a stubborn streak and constant impulse to say whatever she is thinking.... . Well - she shuts down when going to say, a dentist - total panic and clinging..... and that is what the teacher's see (and is hard to handle in the classroom) when starting a task she doesn't want to do. She is always very loving and so sorry when she realizes she disobeyed... but then the tears.... very sensitive (so telling her to quit talking so much gets an extreme reaction). She also presents as emotionally less mature than others her age, and does not notice social cues.

The doctor has prescribed Clonidine half a .1 tablet at night 1 hour before bed and wants to see if that is enough - then maybe another half tablet in the morning.....

My question, Is this OK for a growing child to be so medicated? I feel like she is being drugged into sameness...

I wanted a second opinion about the safety of these drugs for a 9 year old please.

Thank you,

 
Reply
   
Quote
   
Top
   
Bottom
     



Dr. Price MD
Psychiatrist

Posts: 1946
Joined: Jan 2006

11/12/13 9:10 AM
User is offline

Consider adding Inositol powder (a B vitamin) 9000mg twice a day in food or drink as an alternative to clonidine. Give a little less if diarrhea. Let me know how you make out.

Rabbi Price, M.D.
www.RabbiMD.com
 
Reply
   
Quote
   
Top
   
Bottom
     



TBear
Senior Supporter

Posts: 275
Joined: Feb 2012

11/12/13 7:36 PM
User is offline

Thank You
 
Reply
   
Quote
   
Top
   
Bottom
     



mouse
Senior Supporter

Posts: 1931
Joined: Oct 2007

11/14/13 2:27 AM
User is offline View users profile

TBear, I know I should probably keep my mouth shut, but I'm not. I had a kid who was on a lot of meds for ADD. In the end what we found most useful was switching to a school with hands on learning and therapy. She is learning to control her behavior without medication and she is much happier this way. The classes are small so they can address a behavioral issue need be. I'm not saying this solution will work for everyone, but we found we were medicating to "sameness." Now she is her quirky self and thriving in a school that is quite academic. Either way though my kid would have survived the drugging but if a new school could do without meds, why not that approach? No two kids are the same though so I'd consider what Dr. Price says but also think about whether she is in the "right" school for HER. Those are my thoughts....take it or leave it....it's what worked for us.


-------------------------

All the king's horses and all the king's men couldn't put Humpty Dumpty together again.
 
Reply
   
Quote
   
Top
   
Bottom
     



frumsw
Senior Supporter

Posts: 270
Joined: Jan 2006

11/14/13 8:43 PM
User is offline

sounds like she also needs social skills training and tools to handle her emotions-hope she's also seeing a therapist.


-------------------------
frumsw
 
Reply
   
Quote
   
Top
   
Bottom
     



TBear
Senior Supporter

Posts: 275
Joined: Feb 2012

11/15/13 3:20 PM
User is offline

Thanks Munkster and frumsw!

I live in a very small community and there is only one orthodox day school - so we are trying to work within the system -

She is part of a social skills group for children at the school.... just she needs more one-on-one attention, and I have to work long hours just to try to pay the bills - even then we are on charity which is why I cannot afford any therapy - either in time or money......

I have found someone who is willing to work with her after school for no charge to help her complete homework and practice writing.... will get her off the meds as soon as possible, please G-d

Thanks so much - I appreciate your input!

Good Shabbos.

 
Reply
   
Quote
   
Top
   
Bottom
     



mouse
Senior Supporter

Posts: 1931
Joined: Oct 2007

11/18/13 6:38 AM
User is offline View users profile

Best of luck, TBear...I think you're a great mom that makes things happen despite financial issues. You're awesome.


-------------------------

All the king's horses and all the king's men couldn't put Humpty Dumpty together again.
 
Reply
   
Quote
   
Top
   
Bottom
     

View thread in raw text format
FORUMS > Ask the Psychiatrist < Refresh >

Navigation:

The information in this site is not intended to replace the advice of a doctor. FrumSupport disclaims any liability for the decisions you, the User, makes based on information on this site. By using this site, reading, viewing, posting or otherwise, you signify your assent to the Terms and Conditions of Use. If you do not agree to all these Terms and Conditions of Use, please do not use this site. FrumSupport may revise and update these Terms and Conditions of Use at anytime. Your continued usage of FrumSupport will mean you accept those changes.

If you think you or someone you know has a medical emergency, call your doctor, Hatzolah or 911 immediately. FrumSupport cannot and does not monitor forums and postings and cannot and will not pro-actively obtain help for users in need as FrumSupport does not have the funds or people power to accomplish such tasks and it will infringe on the anonymity of each user. Therefore, FrumSupport’s liability is limited by this paragraph and as further set forth in the Terms and Conditions of Use.